Thunderstorm Wind, Sherman
- When
- September 5, 5:02 PM MST
- Where
- Sherman County, 5 mi W of Goodland
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.350, -101.817
6 thunderstorm wind, 4 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 5, 1:00 PM MST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT MON SEP 5 2005 .DISCUSSION...FORECAST CHALLENGES ARE MANY AND INCLUDE AREAL COVERAGE OF PRECIPITATION AND TEMPERATURES. SOME MAY/WILL RECEIVE LOCALLY HEAVY RAIN THE NEXT SEVERAL DAYS AS AN UNSETTLED WEATHER PATTERN SETS UP ACROSS THE TRI-STATE AREA. WILL NEED TO WATCH OUR NEBRASKA COUNTIES AS WELL AS NORTON AND GRAHAM COUNTIES OF KANSAS WHERE GREATEST POTENTIAL FOR RAIN EXISTS AND FLASH FLOOD GUIDANCE IS THE LOWEST FROM PAST FEW WEEKS OF RAIN. AT 20Z OUR WHAT SEEMS TO BE DAILY LINE OF CUMULUS CLOUDS EXTENDS FROM MCCOOK SOUTHWEST THROUGH COLBY TO LEOTI KANSAS. THIS IS ALONG AN INSTABILITY/WIND SHIFT AXIS. OVER THE NORTHWEST 1/4 OF THE AREA SHOWERS AND THUNDERSTORMS ARE BEGINNING TO WEAKEN ALONG THE RIGHT FRONT NOSE OF THE UPPER JET. EXPECT THUNDERSTORMS TO BLOSSOM ONCE AGAIN ALONG THE INSTABILITY AXIS AND MOVE NORTHEAST. THE DRYLINE/WIND SHIFT LINE SHOULD RETREAT WEST AS IT HAS THE PAST FEW DAYS...BRINGING THE INSTABILITY AXIS AND ANY STORMS THAT DEVELOP ON IT CLOSER TO THE CO/KS BORDER. TONIGHT...LATE AFTERNOON CONVECTION WILL LINGER THROUGH MIDNIGHT AS UPPER DIVERGENT PORTION OF UPPER JETLET MOVES NORTHEAST. HIGHEST POPS WILL REMAIN OVER THE EASTERN 1/3 OF THE FORECAST AREA WITH ONLY SLIGHT CHANCE MENTIONED OVER THE EASTERN COLORADO COUNTIES. EXPECT THE EASTERN COLORADO STUFF TO DIE SHORTLY AFTER SUNSET. A COLD FRONT WILL BE FLIRTING WITH FAR NORTHERN COUNTIES BY DAYBREAK. WITH SUSTAINED SOUTHERLY WINDS AND AMPLE LOW LEVEL MOISTURE MIN TEMPS HAVE BEEN INCREASING A FEW DEGREES EACH NIGHT THE PAST FEW. WILL STAY CLOSE TO OR SLIGHTLY ABOVE GUIDANCE HOWEVER AS RAIN COOLED AIR COULD THROUGH A WRENCH IN THINGS. NONETHELESS EXPECT WELL ABOVE NORMAL. TUESDAY/TUESDAY NIGHT...FORECAST AREA REMAINS UNDER BROAD SOUTHWEST UPPER FLOW WITH AMPLE MOISTURE REMAINING. FORECAST CHALLENGE HERE WILL BE MANY. NOTHING REALLY APPARENT TO PUSH FRONT INTO THE AREA WITH BEST CHANCE OF PASSAGE OVER THE NORTH. BROAD UPPER JET LIFTS NORTHWARD THROUGH THE PERIOD WHICH SHOULD ALSO SUPPORT FRONTAL BOUNDARY TO OUR NORTH. THE STATIONARY FRONT WILL ACT AS A FOCUS FOR CONVECTION WHICH FOR TUESDAY AFTERNOON WOULD BE OVER OUR AREA BUT THEN LIFT NORTH WITH ABOVE MENTIONED DYNAMICS TUESDAY NIGHT. OVERALL...BEST CHANCE OF PRECIP WILL BE NORTH/NORTHWEST...TAPERING DOWN TO THE SOUTHEAST. WEDNESDAY/WEDNESDAY NIGHT...WILL STILL BE DEALING WITH POSITION OF FRONTAL BOUNDARY AND UPPER JET DYNAMICS. WILL FOLLOW THE ETA/HPC SCENARIO WHICH CALLS FOR HIGHEST POPS ACROSS THE NORTHWEST 1/3 OF THE AREA WHERE SOME HINTS OF JET DIVERGENCE MOVE IN FROM THE SOUTHWEST AS A PIECE OF THE JET MOVES ACROSS THE AREA. GFS MAINTAINS BETTER JET DYNAMICS FURTHER NORTH...HENCE LOWER POPS/QPF. CONFIDENCE IN ANY ONE SOLUTION IS LOW. PRECIP CHANCES WILL END QUITE QUICKLY WEDNESDAY NIGHT AS JET DYNAMICS MOVE EAST OF THE AREA AND DRIER AIR MOVES IN FROM THE WEST. THURSDAY/THURSDAY NIGHT...SOME REMNANT INSTABILITY AND MOISTURE RESIDES OVER THE EASTERN 1/3 OF THE AREA. NOT MUCH LIFT OR LOW LEVEL FOCUS SO WILL KEEP SLIGHT CHANCE WORDING FOR NOW. ANY ACTIVITY THAT DEVELOPS SHOULD COME TO AN END BY EARLY EVENING. IN THE EXTENDED PERIODS (FRIDAY-MONDAY) TEMPERATURES WILL BE ABOVE NORMAL AS THE WEST COAST TROUGH MOVES LITTLE. A LARGE AREA OF UPPER LEVEL HIGH PRESSURE WILL REMAIN FIRM OVER THE SOUTHERN STATES. IN BETWEEN THESE TWO SYSTEMS WILL BE A SOUTHERLY FLOW...ALLOWING FOR VERY WARM AIR TO MOVE INTO THE AREA. HIGH TEMPERATURES WILL BE ABOVE THE CLIMATOLOGICALLY WEIGHTED MEX GUIDANCE AS 850 TEMPERATURES SOAR INTO THE MID 70S TO LOW 80S. THIS TRANSLATES INTO HIGHS IN THE 90S. LOW TEMPERATURES WILL ALSO BE ABOVE NORMAL SO WILL TWEAK THESE UP AS WELL. PREVIOUS FORECAST HAD THINGS PRETTY WELL UNDER CONTROL SO ONLY MINOR ADJUSTMENTS MADE. CANT RULE OUT DIURNAL THUNDERSTORMS FRIDAY AND SATURDAY AS MID LEVEL MOISTURE AND SURFACE INSTABILITY REMAIN OVER THE AREA. VARIOUS DISTURBANCES MOVE THROUGH FROM THE UPPER SOUTHWEST FLOW SO HAVE ADJUSTED GRIDS ACCORDINGLY. THINGS LOOK TO DRY OUT SUNDAY AND MONDAY AS DRIER AIR MOVES IN ALOFT. LEE TROUGH REMAINS IN PLACE HOWEVER SO CONFIDENCE IS NOT REAL GREAT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DDT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1059 AM MDT MON SEP 5 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1159 AM CDT MON SEP 5 2005 /1059 AM MDT MON SEP 5 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI-STATE AREA THIS AFTERNOON AND EVENING. THUNDERSTORMS IN YUMA COUNTY COLORADO THIS MORNING WERE PRODUCING CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. THESE THUNDERSTORMS WILL EXPAND AND INTENSIFY AFTER 1 PM MDT (2 PM CDT) AS THEY ENCOUNTER RICH MOISTURE AND GREATER INSTABILITY OVER FAR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA...NORTH OF INTERSTATE 70. FARTHER SOUTH...SCATTERED THUNDERSTORMS WILL FORM ON A TROUGH OF LOW PRESSURE FROM BREWSTER TO TRIBUNE. SOME OF THE THUNDERSTORMS IN BOTH AREAS WILL BECOME SEVERE...WITH DAMAGING WINDS UP TO 70 MPH BEING THE MAIN THREAT. ISOLATED LARGE HAIL WILL ALSO BE POSSIBLE. THUNDERSTORMS WILL MOVE EAST...AFFECTING AREAS EAST OF HIGHWAY 83 BY LATE AFTERNOON AND EARLY EVENING. THE THREAT FOR SEVERE WEATHER WILL DIMINISH AFTER DARK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE UPCOMING WEEK. A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ON TUESDAY AND WEDNESDAY. ALSO...DUE TO SLOW MOVING THUNDERSTORMS...LOCALLY HEAVY RAIN MAY CAUSE MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM MDT (2 PM CDT). MCGUIRE/BURKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 403 PM MDT MON SEP 5 2005 KSZ002-004-014>016-028>029-033-NEZ080>081-060500- DECATUR-GOVE-GRAHAM-LOGAN-NORTON-RAWLINS-SHERIDAN-THOMAS- HITCHCOCK-RED WILLOW- 403 PM MDT MON SEP 5 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 769 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREA... IN KANSAS THIS WATCH INCLUDES 8 COUNTIES IN NORTHWEST KANSAS DECATUR...GOVE...GRAHAM... LOGAN...NORTON...RAWLINS... SHERIDAN...THOMAS... IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES IN SOUTHWEST NEBRASKA HITCHCOCK...RED WILLOW... THIS INCLUDES THE CITIES OF...ATWOOD...COLBY...HILL CITY... HOXIE...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER AND TRENTON.
The Goodland radar (KGLD), 10 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
6 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.
Tree limb down...5-inch diameter by 8 ft long.
Broken windows...hail covering the ground..estimated wind gusts 50 mph.
Metal horse barn and two irrigation pivots damaged. Time estimated based on nearby reports.
Three power poles down.
Moved southeast...on the ground for about 4 minutes over open fields. No known damage.
Hail covered the ground.
Nine power poles down 1 mile south and 2 east of Weskan. Numerous large tree branches down. 4.30 inches of rain resulted in nuisance flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468833, 5468834, 5468835, 5468836, 5468843, 5468837, 5468838, 5468839, 5468840, 5468841, 5468842.